Alert archive / Indiana / Flash Flood Warnings in 2003

Flash Flood Warning 74, NWS Wilmington, OH

August 9, 2003Ripley County, Indiana

NWS Wilmington, OH issued this flash flood warning at Aug 9, 2003, 2:46 PM EST for Ripley County, Indiana. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2003, 2:46 PM EST (19:46 UTC)
Expired
Aug 9, 2003, 3:45 PM EST
In force
59 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Ripley County, IN

The radar

The Indianapolis radar (KIND), 110 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 091948
FFWILN
INC137-092145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
246 PM EST SAT AUG 9 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RIPLEY COUNTY IN INDIANA...

* UNTIL 445 PM EST...

* AT 246 PM EST...RADAR INDICATED VERY HEAVY RAIN OVER CENTRAL 
  RIPLEY COUNTY NEAR VERSAILLES...OSGOOD AND DABNEY. UP TO 3 INCHES
  OF RAIN HAD FALLEN SINCE 145 PM. AN ADDITIONAL 1 TO 2 INCHES IS 
  EXPECTED THROUGH 4 PM AS THE THUNDERSTORM SLOWLY MOVES TO THE WEST.

* SOME STREAMS THAT MAY BE AFFECTED BY FLASH FLOODING ARE...     
  LAUGHERY CREEK...
  CEDAR CREEK...
  PLUM CREEK...

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  OSGOOD...
  VERSAILLES...

THIS UPGRADES THE PREVIOUSLY ISSUED FLOOD WARNING FOR RIPLEY COUNTY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
PEOPLE LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER GROUND.
DO NOT ATTEMPT TO CROSS SWIFT MOVING WATER OR WATER OF UNKNOWN DEPTH
BY FOOT OR IN A VEHICLE. IF YOUR VEHICLE STALLS, ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND. NEVER ALLOW CHILDREN TO PLAY NEAR
FLOOD WATERS...STREAMS OR DRAINAGE DITCHES.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR ANY FURTHER STATEMENTS
OR WARNINGS.
1 follow-up statement
000 
WGUS71 KILN 092026
FFSILN
INC137-092145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
325 PM EST SAT AUG 9 2003

...A FLASH FLOOD WARNING CONTINUES FOR RIPLEY COUNTY UNTIL 445 PM
EST...

AT 325 PM EST...RADAR INDICATED THAT THE HEAVY RAINFALL HAD ENDED 
ACROSS CENTRAL RIPLEY COUNTY. THE THUNDERSTORMS HAD MOVED OFF TO THE 
WEST AND WEAKENED. HOWEVER...RUNOFF FROM THE EARLIER STORMS WILL 
MAKE DANGEROUS CONDITIONS ON AREA CREEKS AND STREAMS. 

SOME STREAMS THAT MAY BE AFFECTED BY FLASH FLOODING ARE...       
LAUGHERY CREEK...
CEDAR CREEK...
LITTLE OTTER CREEK...

THE RIPLEY COUNTY SHERIFF REPORTED 10 INCHES OF WATER ACROSS 
HIGHWAY 421 NEAR OSGOOD.

NEVER ATTEMPT TO DRIVE THROUGH A FLOODED ROAD OR AROUND HIGH WATER
SIGNS. MORE THAN HALF OF FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. IT
ONLY TAKES BETWEEN ONE AND TWO FEET OF WATER TO FLOAT A CAR OR TRUCK.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE
WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:35 PM EST, 11 minutes earlier.

Area forecast discussion, Aug 9, 2:35 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
335 PM EDT SAT AUG 9 2003

S/W ENERGY DROPPING DOWN BACK SIDE OF TROF HELPING TO KICK OFF
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA ONCE AGAIN THIS
AFTERNOON. STORMS FAIRLY SLOW MOVING AND WITH HIGH PWATS OF AROUND
1.6 INCHES...WILL MENTION LOCALLY HEAVY RAINFALL FOR THIS EVENING.
OTHERWISE...EXPECT STORMS TO DIE OFF AFTER SUNSET AS HAS BEEN THE
CASE THE PAST SEVERAL NIGHTS. QUESTION FOR OVERNIGHT WILL BE WHETHER
OR NOT WE SEE STRATUS DEVELOPMENT. FORECAST SOUNDINGS HINTING AT A
LITTLE MORE MIXING TONIGHT IN THE LOW LEVELS WHICH WOULD INDICATE AT
LEAST SOME STRATUS RATHER THAN FOG. FOR NOW WILL LEAVE SKIES AS
PARTLY CLOUDY OVERNIGHT BUT MAY VERY WELL END UP JUST PLAIN CLOUDY
BY MORNING. WITH SOME STRATUS DEVELOPMENT...FOG MAY NOT BE AS BAD
OVERNIGHT SO WILL BACK OFF A LITTLE ON THE FOG WORDING FROM CURRENT
FORECAST.

UPPER LEVEL TROF PRETTY MUCH SITS IN PLACE NEXT COUPLE OF DAYS SO
EXPECT SCATTERED AFTERNOON AND EVENING THUNDERSTORMS TO CONTINUE
SUNDAY AND MONDAY. LOOKS LIKE TROF FINALLY BEGINS TO BREAK DOWN
THROUGH MID WEEK AS UPPER LEVEL RIDGE BEGINS TO BUILD IN. WILL HANG
ON TO A CHANCE FOR THE AFTERNOON AND EVENING ON TUESDAY...OTHERWISE
WILL DRY THINGS OUT AND ALLOW FOR A WARMUP THROUGH THE LATTER PART
OF THE WEEK.

.ILN...NONE.
Hazardous weather outlook, Aug 9, 4:08 AM EST, 10 hours 38 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ034-035-042>046-051>056-
060>065-070>074-077>082-088-091115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
508 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL AND VERY
LOCALIZED FLOODING.  AN ISOLATED SEVERE STORM WILL ALSO BE POSSIBLE
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED/ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE SUNDAY THROUGH TUESDAY.  ANY OF THESE STORMS MAY PRODUCE
TORRENTIAL RAINFALL AND VERY LOCALIZED FLOODING.  AN ISOLATED SEVERE
STORM CANNOT BE RULED OUT AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

 TIPTON

In the hours before

Local storm report, Aug 9, 9:27 AM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1027 AM EDT SAT AUG 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    DAYTON                    KY   FLOOD
08/08/03   CAMPBELL                       FLOODED BASEMENTS AND HIGH
                                          WATER ON ROADS

0800 PM    MILFORD                   OH   FLOOD
08/08/03   CLERMONT                       HIGH WATER ON ROADS

0800 PM    MULBERRY                  OH   FLOOD
08/08/03   CLERMONT                       HIGH WATER ON EXIT RAMP OF
                                          SR 28 AND I 275

RLG
Local storm report, Aug 9, 12:37 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
137 PM EDT SAT AUG 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    OXFORD                    OH   FLOOD
08/09/03   BUTLER                         HIGH WATER ON ROADS
                                          REPORTED BY TRAINED
                                          SPOTTER.

RLG
Local storm report, Aug 9, 1:52 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
252 PM EDT SAT AUG 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0244 PM    CINCINNATI                OH   FLOOD
08/09/03   HAMILTON                       CREEKS AND STREAMS OUT OF
                                          BANKS AND PONDING OF WATER
                                          ON ROADWAYS

RLG

Nearby

Flash Flood Warnings in Indiana, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.